A male contraception study, cosponsored by the United Nations and commissioned by the World Health Organization, was recently stopped after it was concluded that the drug caused too many side effects.
The study, published in the Journal of Clinical Endocrinology and Metabolism, tested the safety and effectiveness of a contraceptive shot that was administered every eight weeks to 320 healthy men in different countries around the world. The trial was initially considered successful after it significantly decreased sperm counts. However, after Stage II of the three-stage trial, a number of men dropped out of the study, citing side effects such as acne, mood swings, depression, muscle pain, and increased libido. Researchers decided to stop the trial early in the interest of patient safety. A survey of patients who didn’t drop out found that most would use the product if it were available.
The premature halt of the study has caused some experts to draw comparisons with the side effects experienced by those women who use female birth control. It has also caused some raised eyebrows from women, who have been dealing with the side effects of FDA-approved birth control methods for decades. To learn more about contraception options and their possible side effects, women should talk to a qualified health care professional. (You can check the license of a doctor at the Medical Board’s website at www.mbc.ca.gov or a pharmacist at the Board of Pharmacy’s website at www.pharmacy.ca.gov.)
Despite the sudden halt to the male contraception study, there are still plans to successfully bring a male contraceptive drug to the market. According to an NPR report, future trials with different, safer levels of hormones, as well as possibly alternative ways to administer the drug, such as via a gel or an implant, are in the works.